Iowa, 2008Tornadoes and Flash Flooding in Iowa, June 11, 2008
June 11, 2008 · NWS FSD · 16 events in 7 counties and zones
Thunderstorms produced several tornadoes, along with large hail, damaging winds, and flash flooding in northwest Iowa during the late afternoon and early evening of June 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $505,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced several tornadoes, along with large hail, damaging winds, and flash flooding in northwest Iowa during the late afternoon and early evening of June 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 11, 2:45 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 11, 2:45 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT WED JUN 11 2008
.DISCUSSION...
ALL EYES ON THE LATE AFTERNOON AND EARLY EVENING SEVERE STORM AND
FLOOD THREAT. THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE SFC COLD
FRONT...WHICH AS OF MID AFTERNOON RESIDED ACROSS THE JAMES VALLEY
AND SHIFTING E. MAIN SEVERE THREAT REMAINS NEAR AND E OF I29 AND S
OF I90...HOWEVER...THAT DOES NOT EXCLUDE AREAS IN SW MN N OF I90.
LARGE HAIL TO THE SIZE OF TENNIS BALL...70+ MPH WINDS...HEAVY RAIN
...AND TORNADOES ARE ALL POSSIBLE. WARM MOIST AIR INFILTRATING THE
AREA THIS AFTERNOON WITH DEW POINTS BEGINNING TO APPROACH 70 DEGREES
AND TEMPERATURES PUSHING 80..WITH MUCH COOLER DRIER AIR BEHIND THE
COLD FRONT...SETTING THE STAGE FOR SEVERE WEATHER. SUPERCELLS ARE
LIKELY TO DEVELOP ALONG THE COLD FRONT TOWARDS THE LATER PORTIONS OF
THE AFTERNOON...THEN SHOULD BEGIN TO TRANSITION INTO A LINEAR
CONVECTION DURING THE EVENING HOURS. VIS SAT SHOWING SOME CLEARING E
OF THE COLD FRONT. THIS SHOULD LEND TO ML CAPES IN THE 2000 TO 3000
J/KG THIS EVENING ACROSS NW IA...SUPPORTIVE OF INTENSE UPDRAFTS.
ZERO TO 2 KM VGP VALUES OF .3 TO .5 INDICATE STRONG LOW LEVEL
ROTATION LIKELY WITH THE CHANCE FOR TORNADOES...AND CAN NOT RULE OUT
STRONG LONG LIVED TORNADOES. FLOODING AND FLASH FLOODING IS ALSO A
BIG CONCERN INTO PORTIONS OF NW IA AND SW MN. SOME AREAS IN NW IA
PICKED UP 1 TO 3 INCHES OF RAIN THIS MORNING...ON ALREADY SATURATED
GROUND. EXPECTING ANOTHER WIDESPREAD 1 TO 3 INCHES THIS EVENING IN
THIS AREA...WITH STORMS CAPABLE OF PRODUCING RAINFALL RATES OF 1 TO
2 INCHES OF RAIN.
UPPER LEVEL LOW OVER THE EASTERN DAKOTAS INTO WESTERN MINNESOTA WILL
GRADUALLY SHIFT EAST THROUGHOUT THE DAY ON THURSDAY. MIXING OF
850-800 MB WILL AID IN RELATIVELY LITTLE CIN BY LATE AFTERNOON WITH
MODEST LAPSE RATES FROM 700-500 MB. LOW LEVEL MOISTURE SHOULD BE
RELATIVELY LIMITED BEHIND THE FRONT...BUT SHOULD RESULT IN ELEVATED
CAPE OF 200-400 J/KG WITH THE GREATEST INSTABILITY ACROSS SOUTHWEST
MINNESOTA CLOSEST TO THE CORE OF THE UPPER LEVEL LOW. WITH THE DRY
LOW LEVELS AND INVERTED V TYPE SOUNDINGS...MAY SEE SOME GUSTY
CONDITIONS FROM ANY CONVECTIVE TOWERS THAT ARE ABLE TO SURVIVE THE
RELATIVELY STRONG SPEED SHEAR ALOFT.
FRIDAY WILL BE A RELATIVELY GOOD MIXING DAY AS WELL...CREATING GUSTY
CONDITIONS ACROSS THE FORECAST AREA. UPPER LEVEL LOW MAKES LITTLE
HEADWAY ON FRIDAY...SO ONCE AGAIN THERE IS A SLIGHT CHANCE OF
DIURNAL CONVECTION IN SOUTHWEST MINNESOTA.
SHORTWAVE FOLLOWING ON THE HEALS OF THE LARGE UPPER LEVEL LOW
APPEARS TO GET SHEARED OUT...WITH THE FIRST CHUNK OF ENERGY MOVING
INTO THE NORTHERN PLAINS ON SATURDAY AFTERNOON AS SECONDARY COLD
FRONT ROTATES AROUND LARGE UPPER LEVEL LOW OVER WESTERN GREAT
LAKES. MOISTURE IS A LIMITING FACTOR...BUT STILL COULD SEE A FEW
THUNDERSTORMS DEVELOP ACROSS NORTHERN FORECAST AREA.
THE MAIN PIECE OF ENERGY CLIPS NORTHERN PORTIONS OF THE FORECAST
AREA ON SUNDAY...AND COULD SEE ADDITIONAL THUNDERSTORMS AS
ADDITIONAL JET ENERGY MOVES INTO THE AREA.
A DRIER QUIETER PATTERN APPEARS TO SET UP BEHIND THIS SYSTEM...AS AN
UPPER LEVEL RIDGE ATTEMPTS TO BUILD INTO THE NORTHERN PLAINS. HAVE
MADE LITTLE IN THE WAY OF CHANGES TO THE EXTENDED...DUE TO ONGOING
SEVERE WEATHER.
TEMPERATURES LOOK TO REMAIN AT OR BELOW NORMAL FOR THE NEXT SEVERAL
DAYS...AS NORTHWEST FLOW ALOFT DRAWS COOLER AIR INTO THE REGION.
&&
.AVIATION...
IFR CEILINGS BEHIND A COLD FRONT THIS AFTERNOON AND EARLY THIS
EVENING. DRIER AIR TO SCOUR OUT LOW CLOUDS LATER TONIGHT. CURRENTLY
THE COLD OVER THE JAMES VALLEY WILL PUSH EAST ACROSS MN AND IA
TONIGHT. THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING AHEAD
OF THE COLD FRONT...WITH SOME STORMS PRODUCING STRONG WINDS...HEAVY
RAIN...AND HAIL. STRONG SRLY WINDS ARE LIKELY AHEAD OF THE COLD
FRONT THIS AFTERNOON WITH SFC WINDS OF 30 TO 50 MPH. WINDS TO BECOME
WEST BEHIND THE FRONT AND RELATIVELY LIGHT AFTER MIDNIGHT.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...FLASH FLOOD WATCH TODAY AND TONIGHT FOR MNZ081-089-090.
IA...FLASH FLOOD WATCH TODAY AND TONIGHT FOR
IAZ002-003-012>014-020>022-031-032.
NE...NONE.
&&
LIEBL/BTHazardous weather outlook, Jun 11, 7:46 AM CST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 AM CDT WED JUN 11 2008
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
846 AM CDT WED JUN 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL EXIT THE AREA THIS MORNING. THESE
STORMS WILL BE CAPABLE A PRODUCING BRIEF HEAVY RAIN AND PEA SIZED
HAIL.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ON PORTIONS OF EASTERN
SOUTH DAKOTA BY LATE THIS AFTERNOON...AND PUSH INTO NORTHWEST
IOWA AND SOUTHWEST MINNESOTA EARLY THIS EVENING. SOME OF THESE
STORMS WILL BE SEVERE AND CAPABLE OF PRODUCING HAIL TO THE SIZE
OF GOLF BALLS...70 MPH WINDS...AND TORNADOES. THE HIGHEST RISK
FOR SEVERE THUNDERSTORMS WILL GENERALLY BE NEAR AND EAST OF
INTERSTATE 29.
FLOODING...
MINOR TO MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE
VERMILLION...JAMES...LITTLE SIOUX...AND LOWER BIG SIOUX RIVERS
DURING THE NEXT FEW DAYS. THE FLOODING WOULD GENERALLY SUBSIDE
WITHOUT ADDITIONAL RAINFALL. HOWEVER...ADDITIONAL RAINFALL IS
EXPECTED TODAY AND TONIGHT...WITH HEAVY RAIN POSSIBLE ESPECIALLY
IN NORTHWEST IOWA.
THE ADDITIONAL RAINFALL COULD AFFECT THE RIVERS.
HEAVY RAIN FROM THUNDERSTORMS COULD CAUSE FLASH FLOODING TODAY
AND TONIGHT...AND AGGRAVATE RIVER FLOODING MAINLY INTO SOUTHWEST
MINNESOTA AND NORTHWEST IOWA. THE HEAVIEST RAIN IS EXPECTED OVER
PORTIONS OF NORTHWEST IA...MAINLY SOUTH AND EAST OF A LINE FROM
SPENCER TO SIOUX CITY...WHERE RAINFALL AMOUNTS IN EXCESS OF 3
INCHES IS LIKELY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SPOTTY THUNDERSTORMS ARE EXPECTED THURSDAY...MAINLY IN THE
AFTERNOON AND EARLY EVENING. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
LIEBL
Event by event
9 tornado, 4 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Lyon
- When
- June 11, 4:25 PM CST to 4:27 PM CST
- Where
- Lyon County, 1.38 mi S of George to 0.85 mi SE of George
- Rating
- EF0
- Path length
- 0.85 mi
- Path width
- 50 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.330, -96.000
A brief tornado caused no reported damage.
Tornado, Osceola
- When
- June 11, 4:29 PM CST to 4:31 PM CST
- Where
- Osceola County, 2.05 mi NW of Ashton to 2.3 mi NNW of Ashton
- Rating
- EF0
- Path length
- 0.85 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 43.340, -95.830
A brief tornado caused no reported damage.
Tornado, Woodbury
- When
- June 11, 4:37 PM CST to 4:39 PM CST
- Where
- Woodbury County, 4.63 mi W of Pierson to 4.07 mi W of Pierson
- Rating
- EF0
- Path length
- 0.86 mi
- Path width
- 50 yd
- Reported by
- Law Enforcement
- Coordinates
- 42.540, -95.970
A brief tornado caused no reported damage.
Tornado, O'Brien
- When
- June 11, 4:49 PM CST to 4:51 PM CST
- Where
- O'Brien County, Paullina Muni Arpt to 0.86 mi NE of Paullina Muni Arpt
- Rating
- EF0
- Path length
- 0.86 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 42.980, -95.670
A brief tornado caused no reported damage.
Hail, Woodbury
- When
- June 11, 5:00 PM CST
- Where
- Woodbury County, 4.84 mi N of Lawton
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.550, -96.180
Flash Flood, Cherokee
- When
- June 11, 5:00 PM CST to 5:55 PM CST
- Where
- Cherokee County, 1.47 mi SSW of Meriden to 0.51 mi SSE of Meriden
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.780, -95.640
Heavy rainfall of 3 inches in a short time caused flooding of a park and several roads.
Tornado, O'Brien
- When
- June 11, 5:06 PM CST to 5:16 PM CST
- Where
- O'Brien County, 2.13 mi NNE of Calumet to 5.32 mi ENE of Gaza
- Rating
- EF2
- Path length
- 5.73 mi
- Path width
- 300 yd
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.980, -95.540
A tornado destroyed several outbuildings, moved a 1.5 ton wagon, heavily damaged a machine shed containing farm equipment and also damaged a nearby house on the same farm. Also destroyed another machine shed at a different location, destroyed a pole barn, damaged a grain bin, broke or blew down several power poles and power lines, and caused tree damage.
Hail, O'Brien
- When
- June 11, 5:11 PM CST
- Where
- O'Brien County, 0.69 mi N of Primghar
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.090, -95.630
Tornado, O'Brien
- When
- June 11, 5:20 PM CST to 5:22 PM CST
- Where
- O'Brien County, 1.38 mi S of Calumet to 0.86 mi SE of Calumet
- Rating
- EF1
- Path length
- 0.86 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.930, -95.550
A tornado damaged a hoop barn.
Tornado, Clay
- When
- June 11, 5:40 PM CST to 6:00 PM CST
- Where
- Clay County, 4 mi S of Royal to 2.05 mi E of Spencer
- Rating
- EF2
- Path length
- 13.08 mi
- Path width
- 100 yd
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.012, -95.280
A tornado destroyed or heavily damaged numerous outbuildings on at least 8 affected farmsteads, with damaged buildings including several large sheds. The tornado damaged numerous grain bins, most of which were carried off their foundations, with some being carried as much as a half mile. The ornado also overturned a camper, blew the top off a silo, destroyed a garage, broke windows on a house, and caused considerable damage to trees, power poles, and power lines.
Tornado, Clay
- When
- June 11, 6:11 PM CST to 6:12 PM CST
- Where
- Clay County, 2.13 mi NNE of Dickens to 2.53 mi NNE of Dickens
- Rating
- EF0
- Path length
- 0.43 mi
- Path width
- 50 yd
- Reported by
- Broadcast Media
- Coordinates
- 43.160, -95.020
A brief tornado caused no reported damage.
Tornado, Clay
- When
- June 11, 6:25 PM CST to 6:26 PM CST
- Where
- Clay County, 2.13 mi NNE of Webb to 2.53 mi NNE of Webb
- Rating
- EF0
- Path length
- 0.43 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 42.980, -94.990
A brief tornado caused no reported damage.
Thunderstorm Wind, Buena Vista
- When
- June 11, 6:30 PM CST
- Where
- Buena Vista County, 3.04 mi E of Rembrandt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.830, -95.110
Thunderstorm winds caused tree damage, including several branches blown down.
Flash Flood, Buena Vista
- When
- June 11, 6:30 PM CST to 8:30 PM CST
- Where
- Buena Vista County, 0.86 mi SW of Storm Lake Lake to 2.06 mi SE of Lakeside
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.620, -95.230
Heavy rain caused flooding of numerous streets, stalling several vehicles.
Hail, Buena Vista
- When
- June 11, 7:25 PM CST
- Where
- Buena Vista County, 1.47 mi SSW of Lakeside
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.610, -95.190
Hail, Woodbury
- When
- June 11, 7:50 PM CST
- Where
- Woodbury County, Smithland
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.230, -95.930
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, June 11 to 13, 20084 deaths · 48 injured · EF3 · 18 events
- Tornadoes and Hail in Kansas, June 11, 20083 deaths · 3 injured · $86 million · EF4 · 15 events
- Tornadoes and Flash Flood in Minnesota, June 11 to 12, 20083 deaths · 2 injured · $1.0 million · EF1 · 10 events
- Tornadoes and Flood in Kansas, June 11, 2008$7.1 million · EF3 · 55 events
- Flash Flooding and Damaging Wind in Iowa, June 11, 20081 death · $76,000 · 56 kt wind · 6 events
- Tornado and Flash Flooding in Iowa, June 11 to 13, 2008$2.4 million · EF0 · 82 events
- Flooding in South Dakota, June 11 to 13, 20081 death · 2 events
- Hail and Damaging Winds in Georgia, June 11 to 12, 2008$2.5 million · 1.75 in hail · 37 events
- High Wind in Minnesota, June 11, 2008$1.6 million · 50 kt wind · 12 events
- Flash Flood and Hail in Nebraska, June 11, 2008$1.4 million · 1.75 in hail · 15 events
- High Wind in Minnesota, June 11, 2008$1.1 million · 13 events
- Tornadoes and Damaging Wind in Minnesota, June 11, 20081 injured · $175,000 · EF1 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118228, 118232, 118235, 118239, 118241, 118263, 118245, 118248, 118260, 118262, 118264, 118265, 118266, 118267, 118268, 118269.